Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 185, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 2:05 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2018, 2:05 PM CDT (19:05 UTC)
- Expired
- Jun 21, 2018, 2:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Craighead County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:55 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 21, 12:55 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1255 PM CDT Thu Jun 21 2018 .UPDATE... Updated for the 18z Aviation Discussion. && .PREV DISCUSSION... /issued 920 AM CDT Thu Jun 21 2018/ Radar indicating the brunt of th overnight precipitation will exit east of the CWA in next one to two hours...with a large portion of the area to see a slight chance for a sparse shower until this afternoon. In addition pockets of more sunshine can be expected along and west of the Mississippi River through noon...as low level stratus dissipates. So made adjustments in both rain chances and cloud cover to the morning forecast. Latest CAM's are in agreement that thunderstorms will refire in the 18-19z time frame to the north and west of Jonesboro...remaining a broken line or potentially discrete as they cross the Mississippi River in the 21-23z time frame. Though the marginal risk of severe weathe suggests an ioslated damaging wind gust...30-40DM height falls and the nose of 50kts at 500mb and 75kts at 250mb may lead to marginally severe hail as well especially north of a Jonesboro to Dyersburg line. JAB && .PREV DISCUSSION... /issued 403 AM CDT Thu Jun 21 2018/ Surface analysis this morning places a surface low over Western Iowa with a trailing cold front over Missouri and Oklahoma. GOES-16 satellite trends place an upper level low located near Omaha Nebraska. Regional WSR-88D radar trends indicate showers and a few thunderstorms occurring with the best coverage occurring along and south of I-40 as of forecast discussion. As of 3 AM CDT, temperatures across the Mid-South are in the lower 70s at most locations. Short term models including Convective Allowing Model (CAM) solutions indicate current scattered to numerous showers and thunderstorms will gradually diminish in coverage towards mid-day today as a dry slot attempts to build into the Lower Mississippi Valley. An approaching cold front will enter the region later this afternoon into tonight with additional showers and thunderstorms developing along the front. Surface based CAPE values at or above 2000 J/kg, 0-6 km Bulk Shear values between 30-40 kts, and precipitable water values approaching 2 inches may support the potential for a few strong to perhaps a severe thunderstorm mainly later this afternoon into this evening. Damaging winds and heavy rainfall will be the primary threat along with a secondary threat of hail. The upper level low over Southeast Nebraska will move southeast over Central Missouri by this evening and over portions of the Ohio and Tennessee Valleys on Friday. A combination of 40 kts shear and instability may result in another potential for strong to severe thunderstorms Friday afternoon and Friday evening, especially across North Mississippi. Damaging winds and heavy rainfall will be the primary threats along with a secondary threat of hail. Long term models indicate this unsettled pattern will continue into the weekend as the Lower Mississippi Valley will remain under the influence of northwest flow aloft and upscale Mesoscale Convective Systems (MCS's) develop upstream and move across the region. An upper level ridge will build from the Southern Plains into the Lower Mississippi Valley next week with continued shower and thunderstorm chances, predominantly during the afternoon and evening hours each day along with temperatures increasing again into the lower to middle 90s. CJC && .AVIATION.../18z TAFs/ VFR cigs have returned to all terminals as of late morning as the low stratus has mixed out. The atmosphere continues to quickly destabilize as heating combines with a moist airmass and approaching upper low/mid level height falls. As a result, convection is developing across north central Arkansas early this afternoon. Storms should increase in coverage and intensity and impact the terminals from northwest to southeast through the afternoon and evening. Added tempos for thunder to cover this threat. A few severe storms may occur this afternoon as well with strong wind gusts and hail possible. Gusty southwest winds will continue across the region this afternoon. Convection will end later this evening with lingering mid level cloud cover. Still expecting VFR conditions at all sites except KTUP, where some IFR cigs should develop after 09z. Decks will gradually lift back to MVFR Saturday morning at KTUP and remain VFR elsewhere. Winds should weaken overnight but increase again to around 10 kts from the west on Saturday. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 21, 11:48 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1148 AM CDT Thu Jun 21 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221900- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1148 AM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms this afternoon and this evening across a large portion of the Midsouth. Damaging winds and large hail will be the main threats. Localized heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms will be possible again Friday afternoon into Friday evening and late Saturday into early Sunday. Damaging winds and heavy rainfall will be the primary threats along with a secondary threat of large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening and again on Friday and Saturday. JAB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:19 PM CDT | Special Weather Statement | MEG | Carroll, Gibson, Weakley | 41 min |
| Jun 20, 10:05 PM CDT | Special Weather Statement | MEG | Henry | 40 min |
| Jun 21, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 26 min |
| Jun 21, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 44 min |
| Jun 21, 4:12 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion | 20 min |
| Jun 21, 4:24 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 36 min |
| Jun 21, 4:47 PM CDT | Special Weather Statement | MEG | Shelby | 43 min |
| Jun 21, 4:51 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 24 min |
| Jun 21, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 17 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Jun 21, 5:22 PM CDT | Special Weather Statement | MEG | Crockett, Haywood, Madison | 38 min |
| Jun 21, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 48 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | MEG | Shelby | 30 min |
| Jun 21, 5:51 PM CDT | Special Weather Statement | MEG | Hardeman | 54 min |
| Jun 21, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Henderson, Madison | 42 min |
| Jun 21, 6:06 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Jun 21, 6:11 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 49 min |
| Jun 21, 6:13 PM CDT | Special Weather Statement | MEG | Chester, McNairy | 47 min |
| Jun 21, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 32 min |
| Jun 21, 6:44 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 46 min |
| Jun 21, 6:52 PM CDT | Special Weather Statement | MEG | Hardin | 38 min |
| Jun 21, 6:39 PM CDT | Special Weather Statement | MEG | Alcorn, Tishomingo | 51 min |
| Jun 21, 6:55 PM CDT | Special Weather Statement | MEG | Tippah | 65 min |
| Jun 21, 1:36 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 39 min |
| Jun 21, 2:10 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 35 min |
| Jun 21, 2:43 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 32 min |
| Jun 21, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 34 min |
| Jun 21, 3:18 PM CDT | Flash Flood Warning | MEG | Craighead, Poinsett | 96 min |
| Jun 21, 3:29 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 31 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.